Cancer drug can damage kidneys
Article first published online: 5 OCT 2010
Copyright © 2010 American Cancer Society
Volume 116, Issue 20, page 4669, 15 October 2010
How to Cite
Printz, C. (2010), Cancer drug can damage kidneys. Cancer, 116: 4669. doi: 10.1002/cncr.25664
- Issue published online: 5 OCT 2010
- Article first published online: 5 OCT 2010
Bevacizumab may cause severe loss of protein from the kidney into the urine and lead to significant kidney damage, according to a study published in the Journal of the American Society of Nephrology.1 Physicians are cautioned to monitor patients' kidney health when prescribing this angiogenesis inhibitor.
The overall risk associated with the drug and patient risk factors are unknown. The researchers reviewed 16 published, randomized, controlled clinical trials to determine the risk for proteinuria in patients being treated with bevacizumab. The studies included 12,268 patients with a variety of tumors. Severe proteinuria occurred in 2.2% of patients who took bevacizumab.
Compared with patients being treated with chemotherapy alone, patients treated with bevacizumab and chemotherapy had a 4.79-fold increased risk of developing severe proteinuria and a 7.78-fold increased risk of developing nephritic syndrome, which is a group of symptoms such as protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels, and swelling.
Those patients receiving higher doses of the drug had the greatest risk of developing proteinuria. In addition, patients with kidney cancer had the highest risk of developing proteinuria: a 10.2% incidence.